Georgia, 2010

Heat in Georgia, July 23 to 24, 2010

July 23 to 24, 2010 · NWS FFC · 1 event in 1 county or zone

S. for several days from July 20th through July 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong subtropical upper ridge persisted across the south central and southeast U.S. for several days from July 20th through July 28th. Afternoon high temperatures across central Georgia, south of the fall line were mostly in the mid to upper 90s during this period, with a few readings near 100. With a very moist, tropical air mass in place, dewpoints were unusually high, mostly in the mid 70s, with even a few upper 70s. This pushed afternoon heat index values to near 110 across parts of central Georgia. The high humidity did not allow for much cooling at night, with lows near 80 in these same areas. The extended and oppressive heat resulted in the first heat-related deaths in the Peachtree City, Georgia forecast area since the hot summer of 2007. An elderly couple in Bleckley county died of heat exhaustion on July 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 23, 6:03 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 6:03 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
703 AM EDT FRI JUL 23 2010

.SHORT TERM /TODAY THROUGH SATURDAY/...
MODELS INDICATING WEAK EASTERLY WAVE MOVING ACROSS THE AREA TODAY
WITH THE GFS HINTING AT A SECOND SHORT WAVE. GUIDANCE MOS GIVING
ALMOST NO POPS EXCEPT FOR 40 PERCENT AT CSG FROM THE MET. GIVEN THE
HOT TEMPERATURES AND POTENTIAL FOR A CONVERGENCE AXIS ON THE W SIDE
OF THE AREA INTO THE MOUNTAINS...WILL INCLUDE 20-40 PERCENT POPS FOR
THE AFTERNOON WITH JUST 20 PERCENT FOR THE EVENING HOURS.

A SHIFT OF THE SURFACE RIDGE FOR SATURDAY BRINGS SOUTHERLY LOW LEVEL
FLOW ACROSS THE AREA WITH THE UPPER RIDGE STILL LARGELY IN PLACE.
MODELS GIVING ALMOST NO POPS. SOME MOISTURE INCREASES WITH T.S.
BONNIE PASSING WELL TO THE S AND W. WILL INCLUDE 20-30 PERCENT
ACROSS THE AREA FOR THE AFTERNOON WITH 30 PERCENT POPS OVER THE
MOUNTAINS AND THE SOUTHERN PORTION OF CENTRAL GA.

FORECAST HIGH TEMPERATURES RUNNING 6-10 DEGREES ABOVE NORMAL TODAY.
THESE HIGH TEMPERATURES COMBINING WITH THE FORECAST RH'S...CAUSES
HEAT INDICES OF 105 OR GREATER OVER CENTRAL AND PARTS OF N GA. WILL
EXPAND THE HEAT ADVISORY TO COVER THE AREA S OF GVL AND FFC.

FORECAST HIGH TEMPERATURES FOR SATURDAY RUNNING 5-9 DEGREES ABOVE
NORMAL. CONTINUATION OF HEAT ADVISORIES WILL NEED TO BE
RE-EVALUATED. FORECAST LOW TEMPERATURES TONIGHT AND SATURDAY NIGHT
RUNNING 3-5 DEGREES ABOVE NORMAL.

OVERALL CONFIDENCE IS LOW TO MODERATE.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE RIDGE ALOFT IS STILL IN PLACE FOR SUNDAY WITH THE REMAINS OF
BONNIE FORECAST TO BE OVER LA. THERE WILL BE POTENTIAL FOR SCATTERED
SHOWERS AND STORMS ACROSS THE AREA. BONNIE COULD SIGNIFICANTLY
CHANGE THE FORECAST DEPENDING ON HOW MUCH OF ITS MOISTURE COMES INTO
PLAY ACROSS THE CWA. IN GENERAL...THE UPPER RIDGE HANGS AROUND
MONDAY THROUGH THURSDAY WITH THE POTENTIAL FOR LARGELY DIURNAL
CONVECTION CONTINUING. TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY
ABOVE NORMAL.

&&

AVIATION...
MAIN CONCERN IS TIMING OF WIND SHIFT FROM NW TO NE AT ATL TODAY.
ALTHOUGH WINDS SHOULD START OUT WNW AROUND 3-4KTS THIS MORNING...
MAV AND MET GUIDANCE AGREE WINDS WILL SHIFT NE BY 18Z... THEN ESE BY
21Z AS GRADIENT TIGHTENS A WEE BIT IN RESPONSE TO T.S. BONNIE MOVING
ACROSS THE KEYS WHILE HIGH PRESSURE REMAINS ANCHORED OFF THE
CAROLINA'S. HOWEVER... WIND SPEEDS SHOULD STAY UNDER 10 KTS THROUGH
THE AFTERNOON. SCATTERED CU WILL DEVELOP BY 15Z... THEN ISOLATED
THUNDERSTORMS DEVELOP BY 18Z...AND BECOME POSSIBLY SCATTERED IN
COVERAGE BY 21Z. LACK OF SURFACE FOCUS AND STRONG INFLUENCE FROM
UPPER RIDGE WILL WARRANT ONLY SHOWING CB IN CLOUD GROUP FROM 18Z
THROUGH 01Z FOR NOW. OTHERWISE... VFR CONDITIONS AND A LIGHT ESE
WIND WILL PREVAIL OVERNIGHT.

//ATL CONFIDENCE...
HIGH CONFIDENCE ON MOST ELEMENTS...EXCEPT MEDIUM CONFIDENCE ON EXACT
TIMING OF WIND SHIFT FROM NW TO NE BY 18Z TODAY. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          99  74  99  74  97 /  20  20  20  10  20
ATLANTA         97  76  96  76  94 /  20  20  20  10  30
BLAIRSVILLE     92  72  92  71  88 /  30  20  30  20  30
CARTERSVILLE    98  72  98  73  96 /  20  20  20  10  30
COLUMBUS       100  76  97  76  95 /  40  20  20  20  30
GAINESVILLE     98  76  96  76  94 /  20  20  20  10  30
MACON           99  74  98  75  97 /  20  20  20  20  30
ROME            99  73  99  74  97 /  20  20  20  10  40
PEACHTREE CITY  97  72  96  72  94 /  20  20  20  10  30
VIDALIA         99  75  97  76  97 /  20  20  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...
CHATTAHOOCHEE...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HARRIS...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...OCONEE...
OGLETHORPE...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...
SCHLEY...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...
WILKES...WILKINSON.

&&

BDL
Hazardous weather outlook, Jul 23, 4:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI JUL 23 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING. ALSO...DANGEROUSLY HIGH HEAT INDEX VALUES
ARE EXPECTED FOR MUCH OF CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN PARKED OVER THE
SOUTHEAST THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS ARE CLOUD TO GROUND
LIGHTNING... BRIEF HEAVY RAIN... AND WIND GUSTS TO 45 MPH.

.OTHER HAZARDS...
HEAT INDEX VALUES OF 105 TO 110 ARE POSSIBLE OVER MUCH OF CENTRAL
GEORGIA. FOR MORE INFORMATION ON THE HIGH HEAT INDEX VALUES...SEE
THE LATEST HEAT ADVISORY STATEMENT.

.DISCUSSION...
CAPES WILL INCREASE TO AROUND 2500 THIS AFTERNOON WITH LIFTED
INDEX VALUES OF -2 TO -4 EXPECTED. THIS WILL RESULT IN ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING DURING DAYTIME HEATING... HOWEVER...
WITH STRONG HIGH PRESSURE ALOFT... SEVERE THUNDERSTORMS ARE NOT
EXPECTED. THE THUNDERSTORM THREAT WILL GREATLY DIMINISH AFTER
SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Bleckley

When
July 23, 9:30 AM EST to July 24, 10:00 AM EST
Where
Bleckley forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.434, -83.328 (the zone’s center; the record gives no point)

The Macon Telegraph reported that an elderly couple passed away at their home of 62-years as the result of heat exposure or heat exhaustion. The 90-year old male and 83-year old female couple left their home around 1030 am EDT Friday, 07/23/10, to go outside to a wooded area behind their home, approximately 50 yards away from the house. They were both found dead by their son approximately 24 hours later still adjacent to their vehicle were they had gone the previous morning to discard some kitchen scraps.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bleckley2010-07-2390MaleOutside/Open AreasDirect
Heat, Bleckley2010-07-2383FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250916.